Data envelope fitting with constrained polynomial splines

Daouia, Abdelaati, Noh, Hohsuk and Park, Byeong U. (2016) Data envelope fitting with constrained polynomial splines. Journal of the Royal Statistical Society: Series B (Statistical Methodology), 78 (1). pp. 3-30.

This is the latest version of this item.

[img]
Preview
Text
Download (603kB) | Preview
Official URL: http://tse-fr.eu/pub/29302

Abstract

Estimation of support frontiers and boundaries often involves monotone and/or concave edge data smoothing. This estimation problem arises in various unrelated contexts, such as optimal cost and production assessments in econometrics and master curve prediction in the reliability programmes of nuclear reactors. Very few constrained estimators of the support boundary of a bivariate distribution have been introduced in the literature. They are based on simple envelopment techniques which often suffer from lack of precision and smoothness. Combining the edge estimation idea of Hall, Park and Stern with the quadratic spline smoothing method of He and Shi, we develop a novel constrained fit of the boundary curve which benefits from the smoothness of spline approximation and the computational efficiency of linear programmes. Using cubic splines is also feasible and more attractive under multiple shape constraints; computing the optimal spline smoother is then formulated as a second-order cone programming problem. Both constrained quadratic and cubic spline frontiers have a similar level of computational complexity to those of the unconstrained fits and inherit their asymptotic properties. The utility of this method is illustrated through applications to some real data sets and simulation evidence is also presented to show its superiority over the best-known methods.

Item Type: Article
Language: English
Date: 2016
Refereed: Yes
Uncontrolled Keywords: Boundary curve, Concavity, Least majorant, Linear programming, Monotone smoothing, Multiple shape constraints, Polynomial spline, Second-order cone programming
Subjects: B- ECONOMIE ET FINANCE
Divisions: TSE-R (Toulouse)
Site: UT1
Date Deposited: 21 Sep 2015 13:08
Last Modified: 23 Mar 2018 15:29
OAI ID: oai:tse-fr.eu:29302
URI: http://publications.ut-capitole.fr/id/eprint/16903

Available Versions of this Item

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year